Colorado, 2016

Tornado and Hail in Colorado, September 2, 2016

September 2, 2016 · NWS BOU · 2 events in 2 counties and zones

Severe thunderstorms produced a brief tornado in Washington County and hail up to nickel size in Logan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced a brief tornado in Washington County and hail up to nickel size in Logan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 2, 1:58 PM MST, 9 minutes earlier.

Area forecast discussion, Sep 2, 1:58 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
258 PM MDT FRI SEP 2 2016

.SHORT TERM...(This evening through Saturday)
Issued at 159 PM MDT Fri Sep 2 2016

The water vapor pictures are still showing the weak upper level
trough moving eastward over the western CWA right now.  Radars
have some cells developing over the plains right now. The strongest
ones are over the the previously sunny area from this morning.
Models have 50 to 65 knot west-southwesterly flow aloft for the
CWA tonight and Saturday. There is weak upward vertical velocity
on the QG Omega fields the first two periods. Drainage boundary
layer winds are expected tonight. Southeasterly winds are progged
over the plains on Saturday with a likely Denver cyclone. There
is pretty decent moisture around overnight, then a bit less
on Saturday. The dew points are still progged in the 50s F for
the plains and lower foothills on Saturday. There is pretty
decent CAPE over the eastern border this evening. On Saturday,
there is CAPE in the 1000-2500 J/kg range over the eastern two-
third of the CWA during the afternoon. The QPF fields have little
to no measurable rainfall after 06z tonight. on Saturday, the
majority of the QPF is over the mountains and foothills. For pops
this evening, 20%-50%are good. Saturday afternoon looks similar,
with a bit less coverage over the plains.

.LONG TERM...(Saturday night through Friday)
Issued at 159 PM MDT Fri Sep 2 2016

An upper level trough over the western CONUS will result in a
southwest flow aloft over Colorado Saturday night and Sunday. A
surface trough will be along the base of the foothills. Easterly low
level flow over the plains will help transport moisture into eastern
Colorado. Will keep isolated/scattered pops in the forecast with the
best chance being over the northeast corner of the state. On Sunday,
the surface trough shifts east to the eastern border of Colorado.
Southwest surface winds behind the surface trough and southwest flow
aloft will bring warmer and drier air into the area. Breezy winds
are expected during the afternoon and will increase the fire danger.
May be enough moisture and instability for a few weak storms over
the higher terrain and far northeast plains.

A short wave trough diving southeast along the west coast will re-
establish the upper level trough over the western CONUS as a piece
of energy lifts into the Northern Rockies. This will keep dry, warm,
and breezy conditions over north central and northeast Colorado.

On Tuesday, a wave will move into the Central Rockies during the
afternoon. At the surface, winds turn easterly as a low pressure
trough develops along the base of the Rockies. Increased moisture
combined with the approach of the short wave trough is expected to
produce isolated/scattered thunderstorms Tuesday. The best chance
for convection looks to be over the higher terrain and eastern
plains.

For Wednesday through Friday...flow aloft becomes westerly late
Wednesday or Thursday. Timing and location of this trough is
somewhat unclear. The farther south it digs, the better chance for
showers and storms. Right now the system looks flat with little to
no precipitation expected with it. Westerly flow is expected to
continue Thursday and Friday. Temperatures will be near seasonal
norms. There may be a few showers and storms Friday as the next
upper level wave approaches the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 159 PM MDT Fri Sep 2 2016

Winds will be variable and under 10 knots at DIA through sunset.
Unless some outflow form a storm hits the airport. Drainage winds
will prevail later this evening and overnight. Saturday's winds
will be weak and variable again. There should be no ceiling
issues.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...RJK
LONG TERM...Meier
AVIATION...RJK
Hazardous weather outlook, Sep 2, 10:24 AM MST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1124 AM MDT FRI SEP 2 2016

COZ030>051-031730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1124 AM MDT FRI SEP 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

CLOUDINESS AND LIGHT RAIN SHOWERS OVER THE MOUNTIANS...FOOTHILLS
AND ADJACENT PLAINS EARLIER THIS MORNING HAVE COOLED THE
ATMOSPHERE OFF AND THE CONVECTION IS SLOWER TO DEVELOP THIS
MORNING. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS FOR
MUCH OF THE FORECAST AREA LATER THIS AFTERNOON AND EVENING.

A FEW STORMS COULD BECOME SEVERE THIS AFTERNOON ON THE PLAINS...MAINLY
ALONG AND EAST AND SOUTH OF A LINE FROM STERLING TO LIMON. HAIL
UP TO ONE INCH IN DIAMETER...DAMAGING WINDS AND HEAVY RAIN WILL BE
POSSIBLE WITH THE STRONGER STORMS. SHOWERS AND STORMS WILL RAPIDLY
DIMINISH FROM WEST TO EAST FROM LATE AFTERNOON THROUGH THE EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE
AFTERNOON AND EVENING SATURDAY...MAINLY OVER THE HIGHER TERRAIN
AND EASTERN PLAINS. A SOUTHWEST FLOW WILL USHER IN A DRIER AND
WARMER AIRMASS ALONG WITH BREEZY CONDITIONS FOR SUNDAY AND LABOR
DAY. THIS WILL INCREASE THE FIRE DANGER. ON TUESDAY...MANY AREAS
COULD SEE A SLIGHT INCREASE IN THUNDERSTORM ACTIVITY WITH THE
PASSAGE OF A WEAK COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE EASTERN PLAINS AFTER 1
PM.

In the hours before

Special weather statement, Sep 2, 2:02 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
302 PM MDT FRI SEP 2 2016

COZ049-022145-
WASHINGTON COUNTY CO-
302 PM MDT FRI SEP 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON COUNTY
UNTIL 345 PM MDT...

AT 301 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHEAST OF AKRON...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OTIS...PLATNER AND BURDETT.

LAT...LON 4001 10316 4030 10323 4044 10294 4023 10280
TIME...MOT...LOC 2101Z 214DEG 20KT 4021 10316

RTG

The radar

The Cheyenne radar (KCYS), 145 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Logan

When
September 2, 2:07 PM MST
Where
Logan County, 1.48 mi NNW of Sterling
Measured
0.88 in hail
Reported by
Public
Coordinates
40.650, -103.210

Tornado, Washington

When
September 2, 3:05 PM MST
Where
Washington County, 3.82 mi NE of Otis Stansfield Arpt
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
40.220, -102.870

A tornado touched down briefly but no damage was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyThe tornado archive for Colorado, 2016Warnings in Colorado, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657183, 657185.